Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Linear systems of plane curves with a composite number of base points of equal multiplicity

Authors: Anita Buckley and Marina Zompatori
Journal: Trans. Amer. Math. Soc. 355 (2003), 539-549
MSC (2000): Primary 14H50
Published electronically: October 1, 2002
MathSciNet review: 1932712
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this article we study linear systems of plane curves of degree $d$ passing through general base points with the same multiplicity at each of them. These systems are known as homogeneous linear systems. We especially investigate for which of these systems, the base points, with their multiplicities, impose independent conditions and which homogeneous systems are empty. Such systems are called non-special. We extend the range of homogeneous linear systems that are known to be non-special. A theorem of Evain states that the systems of curves of degree $d$ with $4^h$ base points with equal multiplicity are non-special. The analogous result for $9^h$ points was conjectured. Both of these will follow, as corollaries, from the main theorem proved in this paper. Also, the case of $4^{h}9^{k}$ points will follow from our result. The proof uses a degeneration technique developed by C. Ciliberto and R. Miranda.

References [Enhancements On Off] (What's this?)

  • 1. C. Ciliberto and R. Miranda, Degenerations of Planar Linear Systems, J. Reine Angew. Math. 501 (1998), 191-220. MR 2000m:14005
  • 2. R. Miranda, Linear Systems of Plane Curves, Notices of the AMS (2) 46 (1999), 192-201. MR 99m:14012
  • 3. A. Buckley and M. Zompatori, Generalization of the Transversality of the Restricted Systems, to appear in Le Matematiche
  • 4. L. Evain, La fonction de Hilbert de la réunion de $4^h$ points génériques de ${\mathbb P}^2$ de même multiplicité, J. of Alg. Geom. 8 (1999). MR 2000e:13023
  • 5. A. Hirschowitz, Existence de faisceaux réflexifs de rang deux sur ${\mathbb P}^3$ à bonne cohomologie, Inst. Hautes Études Sci. 66 (1988), 105-137. MR 89c:14019
  • 6. A. Hirschowitz, Une Conjecture pour la Cohomologie des Diviseurs sur les Surfaces Rationelles Génériques, J. Reine Angew. Math. 397 (1989), 208-213. MR 90g:14021

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14H50

Retrieve articles in all journals with MSC (2000): 14H50

Additional Information

Anita Buckley
Affiliation: Mathematics Institute, University of Warwick, Coventry CV4 7AL, United Kingdom

Marina Zompatori
Affiliation: Department of Mathematics, Boston University, Boston, Massachusetts 02215

Received by editor(s): February 25, 2002
Published electronically: October 1, 2002
Additional Notes: We wish to thank the organizers of Pragmatic 2001 for sponsoring our stay in Catania, Rick Miranda and Ciro Ciliberto for introducing us to problems on linear systems and for many invaluable conversations. We would also like to thank Dan Abramovich and Balázs Szendrői for corrections and helpful comments.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society